Patience is the key: Contraceptive induced chorea in a girl with Down Syndrome

Hendriekje Eggink, Anouk Kuiper, Cathérine C S Delnooz, Deborah A Sival, Tom J de Koning, Marina A J Tijssen

Research output: Contribution to journalArticleAcademicpeer-review

1 Citation (Scopus)

Abstract

Background: Isolated (sub)acute chorea in young patients is a relatively rare movement disorder with a broad differential diagnosis, including drug-induced, post-infectious, auto immunological and vascular aetiologies.

Case presentation: We describe an adolescent girl with Down's syndrome presenting with chorea due to oral contraceptive usage. After discontinuation of the oral contraceptive it took several months before the symptoms disappeared. Although generally well recognised, it is important to realise this delayed effect. Rejecting the diagnosis too soon may lead to unnecessary treatment for other possible underlying aetiologies, especially in patients with Down Syndrome, known to be vulnerable for autoimmune disorders.

Conclusion: We plead for discontinuation for at least three months before exclusion of oral contraceptives as cause of chorea. (C) 2016 European Paediatric Neurology Society. Published by Elsevier Ltd. All rights reserved.

Original languageEnglish
Pages (from-to)671-673
Number of pages3
JournalEuropean Journal of Paediatric Neurology
Volume20
Issue number4
Early online date25-Mar-2016
DOIs
Publication statusPublished - Jul-2016

Keywords

  • Down Syndrome
  • Oral contraceptives
  • Chorea

Cite this